Michigan, 2011

Hail in Michigan, May 29, 2011

May 29, 2011 · NWS APX · 1 event in 1 county or zone

An isolated strong thunderstorm produced nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated strong thunderstorm produced nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 29, 6:03 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 29, 6:03 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
703 PM EDT SUN MAY 29 2011

.SYNOPSIS.../ISSUED AT 353 PM/

LOW PRESSURE ORGANIZING OVER THE CENTRAL PLAINS WILL SLOWLY LIFT
NORTHEAST INTO SOUTHERN CANADA EARLY THIS WEEK. THIS WILL DRIVE A
WARM FRONT THROUGH OUR REGION...BRINGING PERIODIC CHANCES FOR
SHOWERS AND THUNDERSTORMS. VERY WARM TO EVEN HOT SUMMER TEMPERATURES
WILL LIFT INTO MICHIGAN. SOME SPOTS COULD HIT 90 DEGREES BY TUESDAY
AFTERNOON. A COLD FRONT WILL MOVE THROUGH TUESDAY NIGHT...WITH
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL
RETURN TO MORE SEASONAL LEVELS WEDNESDAY THROUGH FRIDAY...AS HIGH
PRESSURE AND PLEASANT WEATHER BUILD OVER THE REGION.

MSB

&&

.SHORT TERM.../ISSUED AT 353 PM/...TONIGHT

PRIMARY FORECAST ISSUE THROUGH THE NIGHT REMAINS PRECIP CHANCES AS A
WARM FRONT SLOWLY LIFTS NORTH THROUGH THE REGION. EARLY AFTERNOON
ANALYSIS PLACES SAID FRONT FROM SOUTHERN LAKE ERIS BACK TO ITS
PARENT CYCLONE OVER SOUTHEAST COLORADO. REGIONAL RADAR ANALYSIS
SHOWS QUITE THE WELL-ORGANIZED CONVECTIVE COMPLEX ROLLING EAST ALONG
THIS BOUNDARY ACROSS NORTHERN ILLINOIS...WITH ASSOCIATED PRONOUNCED
WARM ADVECTION WING OF PRECIP DEVELOPING INTO SOUTHERN LOWER. PER
QUICK MESOANALYSIS...EXPECT THIS COMPLEX WILL CONTINUE TO DEVELOP
EASTWARD INTO RATHER UNSTABLE AIRMASS ON THE NOSE OF STRONGLY CAPPED
ENVIRONMENT ACROSS THE MID MISS/OHIO VALLEYS...HELPING TEMPORARILY
REINFORCE POSITION OF THE WARM FRONT ALONG THE IN/MI/OH BORDER
THROUGH THE EVENING. HOWEVER...SURFACE-800MB BOUNDARY SHOULD GET A
PUNCH NORTHWARD OVERNIGHT AS STRONG HEIGHT FALLS OVER THE EASTERN
ROCKIES DRIVES RAPID INTENSIFICATION OF PARENT CYCLONE ACROSS
EASTERN COLORADO.

QUICK SURGE IN LOW LEVEL MOISTURE AND STRENGTHENING ASCENT AS
ELEVATED WARM FRONT LIFTS NORTH SHOULD RESULT IN A RATHER NARROW
WINDOW OF DESTABILIZATION...BEFORE ARRIVAL OF MUCH MORE PRONOUNCED
WARM 750-650MB NOSE CAPS PARCELS OFF TO FREE CONVECTION. FORECAST
RAOBS CONTINUE TO INDICATE MUCAPES PUSHING 1500J/KG LATER TONIGHT...
WITH PATTERN RECOGNITION FAVORING AT LEAST A BROKEN BAND OF SHOWERS
AND THUNDERSTORMS LIFTING NORTH THROUGH THE REGION. SEVERE POTENTIAL
RATHER LOW WITH FREEZING LEVELS ABOVE 13KFT AND FAIRLY ANEMIC LAPSE
RATES...THOUGH EFFECTIVE DEEP SHEAR AROUND 40 KNOTS MAY TRY TO GET A
FEW STORMS BETTER ORGANIZED...WITH MAJORITY OF CAPE CENTERED IN THE
PRIME HAIL GROWTH REGION PERHAPS SUPPORTING SOME SUB-SEVERE STONES.
WILL BUMP POPS INTO THE LIKELY RANGE...MAINLY NORTH OF M-72 IN
CLOSER PROXIMITY TO BEST LOW LEVEL ASCENT AND HINTS OF UPPER LEVEL
HELP VIA EXIT REGION OF JET CORE OVER ONTARIO. OVERNIGHT LOWS RATHER
MILD THANKS TO INCREASING MOISTURE...WITH READINGS FROM NEAR 50 FAR
NORTH TO NEAR 60 FAR SOUTH.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 353 PM/...MONDAY AND BEYOND

A WARM FRONT EXTENDING NORTHEAST FROM LOW PRESSURE OVER THE WEST
CENTRAL PLAINS IS THE FORECAST FOCUS OVER THE NEXT COUPLE OF DAYS.
ATTENTION WILL THEN TURN TO A COLD FRONT WHICH IS EXPECTED TO MOVE
THROUGH THE REGION LATE TUESDAY INTO TUESDAY EVENING. COOLER AND
LESS HUMID CONDITIONS WILL THEN FOLLOW FOR MID TO LATE WEEK AS HIGH
PRESSURE BUILDS IN FROM THE WEST. THE MAIN FORECAST CONCERN IS THE
CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS
AND THE POTENTIAL FOR SEVERE WEATHER LATER TUESDAY.

MEMORIAL DAY AND NIGHT...THE WARM FRONT CONTINUES TO LURK ACROSS THE
NORTHERN FORECAST AREA IN THE MORNING...SO LINGERING CHANCE POPS UP
THAT WAY. OTHERWISE...LOW CLOUDS SHOULD EVENTUALLY SLOWLY DISSIPATE
FROM SOUTH TO NORTH AS A BLOSSOMING RIDGE TO OUR EAST BULGES
NORTHWEST. HOWEVER...COULD SEE AN AFTERNOON THUNDERSTORM OR TWO POP
UP ACROSS EASTERN UPPER (FEW HUNDRED J/KG OF CAPE) AS THE CAP IN
PLACE IS NOT AS ROBUST AS ACROSS NORTHERN LOWER. HIGHS RANGING FROM
AROUND 70 NORTH TO THE LOWER TO PERHAPS MIDDLE 80S FAR SOUTH. PARTLY
CLOUDY AT NIGHT WITH LOWS RANGING FROM THE MILD MIDDLE TO UPPER 50S
NORTH TO THE UPPER 60S SOUTH.

TUESDAY...A DEEP BUT FILLING AREA OF LOW PRESSURE LIFTS NORTH INTO
CENTRAL CANADA. ASSOCIATED SURFACE COLD FRONT APPROACHES FROM THE
WEST AND MOVES THROUGH DURING THE LATE AFTERNOON AND EVENING HOURS.
THEREFORE...WILL CONTINUE WITH THE CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS. THERE IS EVEN A SLIGHT RISK OF SEVERE WEATHER IN THE
FORM OF LARGE HAIL AND DAMAGING WINDS (700-500 MB LAPSE RATES OF A
VERY RESPECTABLE 7 TO 7.5 C/KM AND ML CAPES OF BETWEEN AN IMPRESSIVE
2000-2500 J/KG). THIS SHOULD BE THE WARMEST DAY OF THE WEEK WITH
HIGHS RANGING FROM THE MIDDLE AND UPPER 70S NORTH TO THE MIDDLE AND
UPPER 80S SOUTHEAST.

WEDNESDAY THROUGH SUNDAY...OVERALL IT STILL LOOKS LIKE A DECENT
STRETCH OF WEATHER IS SHAPING UP...ALBEIT COOLER TO START. NORTHWEST
FLOW SETS UP WITH SURFACE HIGH PRESSURE SLOWLY BUILDING INTO THE
REGION FROM THE WEST FOR WEDNESDAY AND THURSDAY. A WARM FRONT THEN
LOOKS TO MOVE UP FROM THE SOUTH THURSDAY NIGHT INTO
FRIDAY...POSSIBLY TOUCHING OFF A FEW SHOWERS OR THUNDERSTORMS.
WARMER CONDITIONS ARE THEN EXPECTED ON SATURDAY AS A WARMER
SOUTHERLY FLOW DEVELOPS. A WEAK AND MOISTURE STARVED COLD FRONT THEN
LOOKS TO SLIP THROUGH WITHOUT MUCH FANFARE LATE SATURDAY OR SATURDAY
NIGHT. HIGHS RANGING FROM THE MIDDLE 60S TO THE MIDDLE 70S AND LOWS
RANGING FROM THE MIDDLE 40S TO THE LOWER 50S WEDNESDAY THROUGH
FRIDAY. HIGHS SATURDAY AND SUNDAY RANGING FROM AROUND 70 NORTH TO
THE LOWER 80S SOUTH.

SULLIVAN

&&

.MARINE.../ISSUED AT 353 PM/

WINDS/WAVES EXPECTED TO BE WELL UNDER ADVISORY LEVELS INTO
MONDAY...AS A WARM FRONT SLOWLY MOVES NORTH INTO THE CENTRAL GREAT
LAKES REGION. SOUTHERLY WINDS WILL INCREASE IN THE WAKE OF THE FRONT
MONDAY NIGHT...AND SMALL CRAFT CONDITIONS MAY BE REACHED ON PARTS OF
LAKE MI BY TUESDAY MORNING OUT AHEAD OF AN APPROACHING COLD FRONT.

AJS

&&

.AVIATION.../ISSUED AT 703 PM/...VALID FOR 00Z TAFS

STEADILY LOWERING CEILINGS ANTICIPATED THROUGH THE LATE AFTERNOON
AND OVERNIGHT AS A WARM FRONT SLOWLY MARCHES NORTHWARD. AS WARMER
AIR BEGINS FLOWING INTO THE REGION ALOFT...ANTICIPATE THE
DEVELOPMENT OF AT LEAST SCATTERED SHOWERS AND LIKELY SOME
THUNDERSTORMS FROM SOUTH TO NORTH...THOUGH QUESTIONS ABOUT ACTUAL
COVERAGE OF PRECIPITATION MANDATES ONLY A VICINITY MENTION AT THIS
POINT. THE FRONT WILL LIKELY BEGIN TO SLOW DOWN/STALL AS IT
APPROACHES LAKES HURON AND MICHIGAN...ALLOWING CEILINGS TO FALL
QUICKLY TO IFR AS MOISTURE POOLS ALONG THE BOUNDARY. CEILINGS SHOULD
THEN GRADUALLY BEGIN TO LIFT HEADING INTO MEMORIAL DAY AS THE FRONT
SLOWLY CONTINUES TO ADVANCE NORTH...WITH THE THREAT FOR ANY SHOWERS/
STORMS ENDING BEFORE 12Z.

LAWRENCE/RUNYAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 29, 2:55 PM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT SUN MAY 29 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
301200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
355 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS ALL OF NORTHERN
MICHIGAN OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER
A FEW STRONGER STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY IN EASTERN UPPER AND FAR
NORTHERN LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...THOUGH A FEW COULD PRODUCE SMALL HAIL.

THERE IS A ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS NORTHERN MICHIGAN. SOME OF THESE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS UP TO 70 MPH...AND HAIL AS
LARGE AS GOLF BALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

LAWRENCE

The radar

The NCL Michigan radar (KAPX), 77 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wexford

When
May 29, 7:16 PM EST
Where
Wexford County, 0.69 mi S of Manton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.410, -85.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315666.